Thunderstorm Wind, McCurtain
- When
- May 18, 12:20 PM CST
- Where
- McCurtain County, 2.24 mi NE of Rufe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.142, -95.122
Trees were downed near Pine Creek Lake.
A shortwave trough entered the Southern Plains during the morning hours of May 18th, and began to take on a negative tilt as it approached East Texas during the afternoon and evening. Meanwhile, an associated cold front began to shift southeast across Central Oklahoma and portions of North Texas, with the dry line having mixed east ahead of the front into Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A shortwave trough entered the Southern Plains during the morning hours of May 18th, and began to take on a negative tilt as it approached East Texas during the afternoon and evening. Meanwhile, an associated cold front began to shift southeast across Central Oklahoma and portions of North Texas, with the dry line having mixed east ahead of the front into Central Texas. Warm, moist, and unstable air surged north across the warm sector of Northern and Eastern Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana, with large scale forcing spreading east across this area ahead of the trough such that numerous severe thunderstorms with damaging winds developed across East Texas and Southeast Oklahoma during the afternoon. As a result, trees were downed across portions of Western and Southern McCurtain County Oklahoma before spreading east into Southwest Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 18, 12:13 PM CST, 7 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
113 PM CDT Sat May 18 2019
.AVIATION...
For the 18/18Z TAF period, generally low VFR to MVFR cigs
continue across most sites this afternoon. Isolated showers and
thunderstorms have developed across the region and will continue
to expand in coverage ahead of a strong line of thunderstorms
moving eastward from North Texas and Central Oklahoma. This line
will continue to spread eastward through the afternoon into
evening and overnight with an increasing threat of severe storms
from mid to late afternoon through the evening and overnight
hours. Large hail, damaging winds, and tornadoes will all be
possible. Most of the convection should be moving out of the
region after 19/15z. Southerly winds will also be increasing with
speeds approaching 15-20 kts with higher gusts near 25 kts or
higher across nearly all sites through much of the period. /20/
&&
.PREV DISCUSSION... /issued 1005 AM CDT Sat May 18 2019/
UPDATE...
Only minor changes made to POP and Temperature grids to reflect
current trends. Decided to adjust POPs down a tad through 18z across
our far western East Texas zones and across McCurtain County,
Oklahoma, as widespread rainfall should hold off until the
afternoon hours. Also, made minor adjustments to temperature grids
as cloud cover has limited the warming trends across the western
half of the CWA. Otherwise, the remainder of the forecast remains
on track. /20/
PREV DISCUSSION... /issued 436 AM CDT Sat May 18 2019/
SHORT TERM.../Today through Sunday/
A very unsettling forecast is in store today through tonight as a
potentially significant severe weather event begins to take shape
this morning out to our west across portions west Texas and the
Hill Country. This is occurring in response to rapidly increasing
lift across the western half of Texas ahead of a pivoting upper
low and trough across the Rockies. A very robust shortwave will
eject eastward this morning and aid in the development of intense
convection farther eastward into north central Texas just west of
our region. Radar mosaics are already indicating an uptick in this
morning convection as it has begun to intensify over the past few
hours near Midland eastward to Abilene. This trend is rather
foreboding as we anticipate intensification of this convection
later today with farther eastward progression into our region,
especially this afternoon through this evening and overnight.
Initial conditions this morning indicate increasing southerly flow
across our region in response to the surface low over the Plains.
Therefore, have issued a Lake Wind Advisory through late tonight
for roughly the western half of our region. Dew points have shot
up into the upper 60s to lower 70s across a good chunk of our
area, indicating strong moisture advection. In addition, surface
temperatures remain in the lower 70s at most locations with
increasing low level cloud cover over the western half of the
region. Despite the increasing cloud cover, daytime temperatures
will quickly climb into the lower to mid 80s this afternoon as
rapid BL destabilization occurs with MUCAPE values expected to be
near 3000 J/kg. However, a capping inversion will exist initially
which should limit early onset convection through much of this
morning and possibly early afternoon. By this time, the cap should
have mostly eroded as deep layer shear begins to increase with
surface winds backing slightly to the SE. This presents an
increasing threat for rotating supercells with an enhanced threat
of strong tornadoes in addition to large hail and damaging winds.
With that in mind, nearly all of the Four-State region is now
included in the Enhanced Risk area in SPC's Day 1 convective
outlook with the remaining SE corner in a Slight Risk. The threat
of greatest concern for tornadoes remains primarily across our NW
half, generally along and NW of a line from Tyler, Texas to near
Shreveport/Bossier City and to Magnolia, Arkansas. However, that
is not to say the threat doesn't exist farther SE as well. As far
as timing is concerned, there are still significant discrepancies
in the overall evolution of this event but generally expect storms
to increase and intensify from mid to late afternoon through the
evening hours and quite possibly through the overnight hours as
well with an intense squall line expected to develop later today,
shifting across our western zones and gradually spreading eastward
through the evening and overnight period.
The severe threat should gradually wind down through early Sunday
morning, but we could continue to see severe convection through
around daybreak across our far SE zones. Convection will likely
continue through Sunday afternoon from deep East Texas up across
parts of north Louisiana as moisture continues to pool south of
the cold front, which is expected to stall near or along the I-30
corridor. Temperatures will remain rather warm on Sunday with mid
to upper 80s for highs as the front expected to eventually lift
back north late in the day.
LONG TERM.../Sunday night through Friday/
The long term portion of the forecast will start out with a
stalled front in the vicinity of the northern half of the region,
although this boundary will quickly be returning north as a warm
front through the day Monday. Some relatively comfortable low
temperatures well down in the 60s are expected along and north of
I-30 Monday morning. Otherwise, the long term portion of the
forecast will mainly feature above average warmth and humidity as
southerly low level flow will be quite persistent.
Sunday night should be dry, but we anticipate at least isolated
showers and thunderstorms around Monday as the warm front lifts
back north and low level warmth and moisture increase in advance
of a major disturbance moving into the Plains. This disturbance is
expected to kick off an outbreak of severe thunderstorms over
portions of the Southern Plains during the day Monday with
convection shifting toward the Arklatex (but likely not getting
quite there) by daybreak Tuesday. Model consensus has
unfortunately trended a little more concerning for the prospect of
severe weather (at least over the northwest half of the Four State
Region) on Tuesday as the system driving weather to our west
Monday will likely skirt our region a little more closely than
trends were alluding to last night. Temperature lapse rates aloft
will not be impressive in conjunction with this system, but
plenty of juice in the atmospheric lower levels should still
provide moderate instability. Wind shear with the system is
looking very impressive, especially for late May, but atmospheric
forcing to ensure thunderstorms will drop off quickly as you go
from northwest to southeast across the forecast area. Current
expectations are for a squall line to push across at least the
northwestern half of region during the day into the evening
Tuesday with a frontal boundary stalling in the vicinity of the
I-30 corridor Tuesday night into Wednesday. The prospect of severe
weather will probably fall off a good deal late Tuesday night,
but we will have to watch out for the potential of training
convection along the boundary to create heavy rain issues late
Tuesday night into Wednesday.
This boundary should be quickly lifting back north of the Four
State Region later Wednesday into Thursday with any cooling behind
the front in far northwestern zones being quite brief. Thereafter
(and into the weekend), the forecast gets a lot easier as the
western extent of a sprawling high pressure ridge over the Deep
South keeps our weather dry and warm. Despite continuing southerly
flow near the surface deep moisture should be too lacking in our
region to yield even afternoon thunderstorms. /50/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 85 70 88 71 / 60 80 20 10
MLU 86 72 88 70 / 50 80 70 10
DEQ 80 67 85 63 / 80 80 20 0
TXK 81 69 86 67 / 60 80 20 10
ELD 84 69 87 67 / 50 80 30 10
TYR 83 70 88 70 / 80 70 10 10
GGG 84 70 88 70 / 60 70 20 10
LFK 85 72 87 72 / 60 70 40 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Sunday for ARZ050-051-059-060-
070-071.
LA...Lake Wind Advisory until 1 AM CDT Sunday for LAZ001-002-010-011.
OK...Lake Wind Advisory until 1 AM CDT Sunday for OKZ077.
TX...Lake Wind Advisory until 1 AM CDT Sunday for TXZ096-097-108>112-
124>126-136>138-149>153-165-166.
&&
20Hazardous Weather Outlook National Weather Service Shreveport LA 1150 AM CDT Sat May 18 2019 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-191700- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1150 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Strong to severe thunderstorms will gradually increase in coverage across portions of east Texas and southeast Oklahoma during the early afternoon hours and points eastward through the late afternoon and evening hours. Damaging winds are expected to be the primary risk with large hail and isolated tornadoes also possible as a squall line moves across the region. Locally heavy rainfall amounting to a few inches within an hours time may also lead to mainly minor isolated flooding issues. Severe weather risk to diminish late tonight as the bulk of thunderstorms shift east and instability wanes. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Widely scattered thunderstorms remain possible during day Sunday and also during the day Monday. However, the threat for severe thunderstorms over this time period should be low. The risk for strong to severe storms will return to at least the northwestern half of the Four State Region on Tuesday as another potent disturbance brushes by the region. Initial thinking is damaging winds will be the primary risk with this activity, although hail and a few tornadoes cannot yet be ruled out, especially across portions of the Arklatex. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will likely be needed this afternoon into this evening.
Special Weather Statement
National Weather Service Shreveport LA
1259 PM CDT Sat May 18 2019
OKZ077-TXZ096-181845-
McCurtain OK-Red River TX-
1259 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN AND NORTHERN RED RIVER
COUNTIES UNTIL 145 PM CDT...
At 1259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snow to 9 miles west of Manchester.
Movement was east at 65 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Idabel, Broken Bow, Manchester, Wright City, Valliant, Millerton,
Haworth, Garvin, Eagletown, Moon, Rufe, Cerrogordo, Smithville,
Hochatown, Watson, Goodwater, Battiest, Pickens, Shinewell and Mount
Herman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.
LAT...LON 3451 9446 3379 9448 3373 9529 3387 9530
3388 9528 3391 9528 3389 9526 3389 9525
3393 9525 3396 9523 3395 9519 3395 9518
3394 9516 3424 9515 3425 9505 3451 9505
TIME...MOT...LOC 1759Z 260DEG 57KT 3442 9534 3381 9531
05The Western Arkansas radar (KSRX), 145 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were downed near Pine Creek Lake.
A tree was downed in Wright City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823331, 823332.